Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Quad Cities, IA

May 22, 2019Lee County, Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this flash flood warning at May 22, 2019, 7:50 PM CDT for Lee County, Iowa; Clark County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2019, 7:50 PM CDT (00:50 UTC)
Expired
May 22, 2019, 10:42 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Lee County, IA, Clark County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

811 
WGUS53 KDVN 230050
FFWDVN
IAC111-MOC045-230645-
/O.NEW.KDVN.FF.W.0011.190523T0050Z-190523T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
750 PM CDT Wed May 22 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  South central Lee County in southeastern Iowa...
  Southeastern Clark County in northeastern Missouri...

* Until 145 AM CDT.

* At 747 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Keokuk, Hamilton, Warsaw, Wayland, Alexandria, St. Francisville,
  Winchester, St. Patrick, Keokuk Airport, Gregory Landing, Antioch,
  Summitville, Mooar, Chatfield Park and Sandusky.

Additional rainfall amounts of 2 inches are possible in the warned 
area. Rapid rises and flash flooding are possible along Sugar Creek, 
Honey Creek, and the Fox and Wyaconda Rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4026 9182 4049 9153 4048 9137 4045 9138
      4040 9137 4038 9141 4035 9146 4025 9150

$$

RP Kinney
3 follow-up statements
209 
WGUS73 KDVN 230132
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
832 PM CDT Wed May 22 2019

IAC111-MOC045-230645-
/O.CON.KDVN.FF.W.0011.000000T0000Z-190523T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee IA-Clark MO-
832 PM CDT Wed May 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
SOUTH CENTRAL LEE AND SOUTHEASTERN CLARK COUNTIES...

At 828 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain continued across the warned area. Two to three inches of rain 
have already fallen. Flash flooding of small creeks and streams, 
and rural roads, is likely ongoing.

Additional rainfall amounts up to one inch are possible in the 
warned area. The highest risk for flash flooding is near Antioch in 
Clark County, and just west of Chatfield Park in Lee County. Rapid 
rises are expected on Honey Creek and the Wyaconda River in Clark 
County, and Sugar Creek in Lee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4026 9182 4049 9153 4048 9137 4045 9138
      4040 9137 4038 9141 4035 9146 4025 9150

$$

RP Kinney
022 
WGUS73 KDVN 230225
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
925 PM CDT Wed May 22 2019

IAC111-MOC045-230645-
/O.CON.KDVN.FF.W.0011.000000T0000Z-190523T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee IA-Clark MO-
925 PM CDT Wed May 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
SOUTH CENTRAL LEE AND SOUTHEASTERN CLARK COUNTIES...

At 923 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Two to three inches of rain have 
already fallen. Flash flooding of small creeks and streams, and 
rural roads, is likely ongoing. 

Additional rainfall amounts up to one inch are possible in the 
warned area with scattered storms that could still impact the area 
through late evening. The highest risk for flash flooding is near 
Antioch in Clark County. Rapid rises are expected on Honey Creek and 
the Wyaconda River in Clark County, and and possible on Sugar Creek 
in Lee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4026 9182 4049 9153 4048 9137 4045 9138
      4040 9137 4038 9141 4035 9146 4025 9150

$$

RP Kinney
991 
WGUS73 KDVN 230342
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1042 PM CDT Wed May 22 2019

IAC111-MOC045-230351-
/O.CAN.KDVN.FF.W.0011.000000T0000Z-190523T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee IA-Clark MO-
1042 PM CDT Wed May 22 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LEE AND SOUTHEASTERN
CLARK COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. 
Additional short periods of downpours are possible overnight, but 
this should not pose a flash flood theat.

LAT...LON 4026 9182 4049 9153 4048 9137 4045 9138
      4040 9137 4038 9141 4035 9146 4025 9150

$$

Ervin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 22, 7:49 PM CDT, 1 minute earlier.

Area forecast discussion, May 22, 7:49 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
749 PM CDT Wed May 22 2019

.UPDATE...
Issued at 744 PM CDT Wed May 22 2019

I have been updating pops to increase to categorical pops in the
southeastern counties, while maintaining a sharp gradient from
chance to a dry forecast, along a line from Iowa City to Galena.
The DVN 88D is down, but we are using a combination of MRMS radar
data, and ILX and STL radars. These radars are nearly as close to
the activity occurring in west central Illinois as the DVN radar
is. Thus, we would normal rely on these adjacent radars for
interrogation of storms anyhow. For, now, our far south has the
highest risk for severe and possible flash flooding. Right turning
storms will have a tornado risk given the strong shear. Through
the current time, storms have been held back by weak mid level
instability, and partial capping, but with the LLJ increase this
next hour, coverage and intensity should pick up. The first
warning has just been issued for this area now, and more may
follow.

ERVIN

&&

.SYNOPSIS...
Issued at 349 PM CDT Wed May 22 2019

19z analysis shows a 998 mb low over west central MN, with a
weak cool front through central IA. Perhaps a weak triple point
near the IA/MO border with a pseudo warm front draped ESE to
north of St Louis denoted by leading edge of better low level
moisture (dew points in the 60s). GOES visible satellite shows
some ACCAS building into our southern counties attendant to
elevated warm, moist advection. 19z DVN RAOB shows capping
inversion just above 850 mb, with environment characterized by
anomalously high deep layer shear and low CAPE. Monitoring
ACCAS field for initial development of storms this evening with
the risk for Supercells and full range of hazards.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 349 PM CDT Wed May 22 2019

Monitoring satellite and ob trends for convective development.
Given pronounced capping inversion on 19z DVN RAOB the convection
may hold off until early evening awaiting the strengthening LLJ
and cooling aloft. Continued heating/moistening next few hours
will build CAPE and with anomalously high deep layer shear promote
a favorable thermodynamic and kinematic environment for
supercells capable of the full range of hazards. Main threat area
appears to be southeast of Quad Cities and from 6PM to 11PM.
Convection should push east by late evening if not earlier with
weak cold frontal passage.

On Thursday, high pressure will build in providing a beautiful
day. This will bring lighter winds, and slightly cooler highs
albeit still near normal and mostly in the mid 70s.

Thursday night, the front stalling near I-70 corridor will begin
to return northward overnight as a warm front. Strong theta-e
advection will bring an increase in shower and storm chances
by late evening and overnight. Greatest coverage and heaviest
rains appear to be initially focused through central IA with the
terminus of LLJ but may build into northern areas late with
weakening and veering.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 349 PM CDT Wed May 22 2019

The main forecast concern continues to be chances of precipitation
through the period. Models are in good overall agreement
with a persistent southwesterly flow aloft will continue through the
long term period. This will place eastern Iowa, northwest Illinois,
and far northeast Missouri along the main storm track where we have
been for the past week. This will result in several strong storm
systems ejecting out of the base of a trough in the Southwestern US.

The first of these systems will arrive on Friday. A warm front is
forecast to lift across the area during the day on Friday and be
along the Wisconsin and Illinois border by Friday evening.
Models indicate building CAPE across the area south of the warm
front along with very fast 0 to 6 km shear of 30 to 40 knots across
the area. For this reason the Storm Prediction Center has most of
the area under a slight risk for severe thunderstorms on friday.
There will also be precipitable water ranging from 1.5 to 1.75
inches across the area which is why most of the area is under a
marginal risk of excessive rainfall.

The instability and increasing deep layer shear linger into Saturday
ahead of a cold front that will move across the area. High
precipitable water will linger across the area ahead of the front
so heavy rain may be a risk on Saturday as well.

Systems will continue to move across the area every 24 hours through
mid week with periods of dry weather as fast moving high pressure
moves across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 618 PM CDT Wed May 22 2019

Thunderstorms are expected to continue to form in far southeast
Iowa, and western Illinois through 06Z tonight. This should
remain southeast of both the CID and DBQ airports, but may impact
MLI through 04Z, and BRL through 06Z. Conditions in storms will
see generally higher than normal cloud bases, but will still have
gusty winds, IFR visibility, and possibly hail. These storms
should push completely southeast of the area by early Thursday
morning. After they move out, a return to VFR weather is expected,
with generally light west winds.

&&

.HYDROLOGY...
Issued at 1132 AM CDT Wed May 22 2019

River forecasts currently contain 24 hours of forecast rainfall. We
have high confidence that the Mississippi River will be going up
again as rain that has fallen upstream in previous days is routed
down the river. Rain is forecast to fall east of a line from
Centerville to Cedar Rapids to Dubuque. The heaviest rain is
forecast to fall along and east of the Mississippi River with
over an inch possible from far northeast Missouri into adjacent
areas of west central Illinois

The flood warnings for the La Moine River at Colmar, and the Iowa
River at Marengo were upgraded to go to their moderate flood stages
with rain that fell upstream of those locations last night and
forecast rainfall.

A flood watch remains in effect for the Wapsipinicon River at
DeWitt 4S. The flood watch for the Des Moines River at St.
Francisville has been upgraded to a warning as confidence in
reaching flood stage has increased.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Cousins
AVIATION...Ervin
HYDROLOGY...Cousins
Hazardous weather outlook, May 22, 12:16 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1216 PM CDT Wed May 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1216 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will develop after 4 PM and continue tonight. Severe
thunderstorms will be possible late this afternoon through the
evening.  Supercell thunderstorms capable of large hail, damaging
winds and tornadoes are the main threats.  Heavy rainfall and
isolated flash flooding is also possible. Severe thunderstorms are
possible across the entire area, however the best chance for these
storms looks to be east of a line from Ottumwa, IA to Sterling, IL.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a daily chance of thunderstorms from Thursday through
Tuesday. The stronger storms will be capable of producing locally
heavy rainfall.

For Thursday the Storm Prediction Center has a marginal risk of
severe storms across parts of southeast Iowa, west central
Illinois and northeast Missouri. If severe storms develop, they
would be at night. Damaging winds and large hail would be the
primary risks.

For Friday there is a slight risk of severe storms for the entire
area. If severe storms develop, damaging winds and large hail
would be the primary risks.

For Saturday there may be a risk of severe storms south of
Interstate 80. Beyond Saturday it is too early to determine any
severe risk.

Flooding will continue along area rivers. Please see the latest
Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and amateur radio activation will likely be
needed after 5 PM today.

In the hours before

Local storm report, May 22, 5:04 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     NON-TSTM WND DMG 2 NNE CREDIT ISLAND     41.52N 90.60W
05/21/2019                   SCOTT              IA   BROADCAST MEDIA

            *** 1 INJ ***
            MEDIA REPORT OF A TREE DOWN ON A HOME. A
            WOMAN REPORTEDLY SUFFERED MINOR INJURIES.
            TIME ESTIMATED.

&&

RP KINNEY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:46 PM CDTSevere Thunderstorm WarningDVNLee44 min
May 22, 8:18 PM CDTRiver Flood WarningDVNClinton, Scott18 days
May 22, 9:59 PM CDTSevere Thunderstorm WarningDVNLee46 min
May 22, 7:54 PM CDTTornado WarningDVNClark51 min

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.